Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 9, 2020, 4:15 PM EDT for Volusia County, Florida. It was in force for 45 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2020, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 9, 2020, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 112 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:29 PM EDT | HAIL 1 | 4 Nne Debary, FL | TRAINED SPOTTER VOL300 REPORTED DIME TO QUARTER SIZE HAIL IN ORANGE CITY |
| Aug 9, 4:30 PM EDT | HAIL 0.88 | 4 Ne Debary, FL | ESTIMATED NICKEL SIZE HAIL JUST EAST OF I-4 IN DELTONA. |
| Aug 9, 4:36 PM EDT | HAIL 1.75 | 3 Nne Debary, FL | HAIL TO THE SIZE OF GOLF BALLS REPORTED IN ORANGE CITY. LOCATION APPROXIMATE. |
| Aug 9, 4:38 PM EDT | HAIL 1.75 | 2 Ne Debary, FL | TRAINED SPOTTER VOL178 REPORTED GOLF BALL SIZE HAIL AT THE STEAK N SHAKE IN ORANGE CITY. TIME ESTIMATED FROM RADAR. |
| Aug 9, 4:39 PM EDT | TSTM WND DMG | Ene Debary, FL | MEDIA RELAYED REPORT OF A ROOF AWNING BLOWN FROM THE BACK YARD OF A HOME TO THE FRONT IN DEBARY CAUSING ROOF DAMAGE. PHOTO PROVIDED. ALSO REPORTED A COUPLE OF TREES DOWN AND A BOAT CARPORT BLOWN ACROSS A YARD. TIME ESTIMATED FROM RADAR. |
| Aug 9, 4:40 PM EDT | TSTM WND DMG | 4 N Debary, FL | WKMG MEDIA RELAYED PHOTO OF LARGE TREE BRANCH DOWN ON DIXON STREET IN ORANGE CITY. TIME ESTIMATED FROM RADAR. |
| Aug 9, 4:46 PM EDT | HAIL 1.25 | 4 Ne Debary, FL | TRAINED SPOTTER ESTIMATES HAIL TO THE SIZE OF HALF DOLLARS. |
| Aug 9, 4:47 PM EDT | HAIL 0.88 | 4 Nne Debary, FL | TRAINED SPOTTER REPORTS NICKEL SIZED HAIL IN ORANGE CITY. |
| Aug 9, 4:47 PM EDT | HAIL 1.75 | 3 Ene Debary, FL | PUBLIC REPORT RECEIVED VIA TWITTER OF QUARTER TO GOLF BALL SIZE HAIL IN DELTONA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
945
WUUS52 KMLB 092015
SVRMLB
FLC127-092100-
/O.NEW.KMLB.SV.W.0064.200809T2015Z-200809T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
415 PM EDT Sun Aug 9 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Central Volusia County in east central Florida...
* Until 500 PM EDT.
* At 415 PM EDT, a severe thunderstorm was located over Deltona,
moving south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Deltona, DeLand, Orange City, Lake Helen and DeBary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2906 8112 2886 8109 2888 8136 2889 8137
2889 8135 2892 8136 2892 8135 2894 8135
2895 8136 2907 8132
TIME...MOT...LOC 2015Z 009DEG 6KT 2894 8123
HAIL...1.00IN
WIND...60MPH
$$
Smith2 follow-up statements
558
WWUS52 KMLB 092038
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
438 PM EDT Sun Aug 9 2020
FLC127-092100-
/O.CON.KMLB.SV.W.0064.000000T0000Z-200809T2100Z/
Volusia FL-
438 PM EDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL VOLUSIA COUNTY...
At 438 PM EDT, a severe thunderstorm was located over Deltona, moving
south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Deltona, DeLand, Orange City, Lake Helen and DeBary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 2906 8112 2886 8109 2888 8136 2889 8137
2889 8135 2892 8136 2892 8135 2894 8135
2895 8136 2907 8132
TIME...MOT...LOC 2038Z 009DEG 6KT 2890 8124
HAIL...1.00IN
WIND...60MPH
$$
Smith324
WWUS52 KMLB 092100
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
500 PM EDT Sun Aug 9 2020
FLC127-092110-
/O.EXP.KMLB.SV.W.0064.000000T0000Z-200809T2100Z/
Volusia FL-
500 PM EDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 2906 8112 2886 8109 2888 8136 2889 8137
2889 8135 2892 8136 2892 8135 2894 8135
2895 8136 2907 8132
TIME...MOT...LOC 2100Z 009DEG 6KT 2888 8124
$$
SmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:13 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 9, 3:13 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 313 PM EDT Sun Aug 9 2020 .DISCUSSION...High pressure ridging across the area continues to provide a weak pressure gradient with light winds across ECFL. The ECSB has developed and is pushing inland across the area. High's realized today will approach the L-M90s and with formation/passage of the sea breeze coastal communities will drop back into the U80s. The added humidity has produced peak heat index values in upwards of 102-108F across much of the area. While some isolated-scattered convection (Martin/St. Lucie counties) has developed along the ECSB, we can expect greater coverage and intensity into the interior through late afternoon/early evening with additional boundary interactions. The continued storm threats remain frequent lightning, wind gusts up to 40-45 mph, and locally heavy rainfall up to 2-3 inches due to slow and erratic storm motion. Convection will then decrease into mid evening with any lingering storms or light rainfall diminishing. Cloud debris from earlier convection will thin from late evening through the overnight. Temperatures overnight will fall back into 70s late. Previous Extended Forecast Discussion Modified... Monday-Tuesday...Generally light flow pattern expected to begin the week, as east central Florida is sandwiched between high pressure over the GOMEX and the subtropical ridge over the Atlantic. With weaker flow, both the east and west coast seabreezes will develop and push inland, eventually colliding over the interior. Thus, the highest PoPs will be west of I-95, have PoPs 40-50% there and 30-40% along the coast on Monday/Tuesday. After the initial sea breeze collisions, convection will be largely dominated by boundary interactions through the afternoon and into early evening. Afternoon highs in the mid 90s inland, with low 90s along the coast. Lows in the low to mid 70s. Wednesday onward...By mid week, the western Atlantic ridge axis will shift slightly north of the area. This would bring stronger onshore flow to the area, perhaps decreasing storm coverage over much of the eastern side of the peninsula, with storms focusing on the western side. However, GFS forecast soundings suggest steering flow remaining light and PWATs 1.8+". The ECMWF also remains quite wet. So, have not deviated much from the inherited forecast, with PoPs 50- 60% through the end of the week. Highs in the low 90s mid week onward, with morning lows in the mid 70s, except for upper 70s along the coast as onshore flow strengthens. && .AVIATION...Westward-moving Atlantic seabreeze will focus the majority of showers/storms away from the coastal terminals and toward the interior for the rest of this afternoon and evening. The exception is at DAB where some light westerly flow could push a few storms back toward the east through early evening. Convection has also been persistent in developing just offshore of the Treasure Coast so far this afternoon and will have to watch for some storms to push onshore near SUA. Showers and storms expected to dissipate within a couple hours after sunset this evening with VFR conditions prevailing overnight. && .MARINE...Afternoon-Tonight...Lingering isolated showers and lightning storms exist into mid afternoon across the southern near shore waters and Gulf Stream. Onshore flow forecast to become more southerly this evening, then a general variable to offshore component late while remaining light. Seas will remain around 1-2 feet. Extended Marine Extended Forecast Discussion... Monday-Thursday...The subtropical ridge axis will remain draped across the area through midweek. This will continue favorable boating conditions, with generally light southerly winds each morning, becoming E/SE at 5-10kts in the afternoon as the seabreeze forms. Then, the ridge axis will shift northward beginning late Wednesday, bringing increased onshore flow. Winds then becoming around 10kts. Seas will remain favorable at 1-2ft, with areas of 3ft well offshore possible on Thursday. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 92 76 92 / 20 40 30 50 MCO 76 94 76 94 / 20 50 20 50 MLB 76 90 76 90 / 10 30 10 40 VRB 74 90 75 90 / 10 30 10 30 LEE 77 95 76 94 / 30 50 20 40 SFB 77 95 76 94 / 30 50 20 50 ORL 78 94 76 94 / 20 50 20 50 FPR 74 91 75 91 / 10 30 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && ALL FORECAST GRIDS...Sedlock RADAR/IMPACT WEATHER....Kelly AVIATION...Combs
Hazardous weather outlook, Aug 9, 11:00 AM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 1100 AM EDT Sun Aug 9 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-100000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1100 AM EDT Sun Aug 9 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and lightning storms will develop across the area this afternoon, mainly west of I-95, along and inland of the westward moving east coast sea breeze. Greatest storm coverage is expected near to northwest of the I-4 corridor from late afternoon through early evening where sea breeze and storm outflow boundary interactions will occur into late day. Main storm threats will be frequent lightning strikes and locally heavy rainfall, as well as wind gusts up to 40 to 45 mph and small hail in any isolated stronger storms. .FLOOD IMPACT... Slow moving storms will have the potential to bring locally heavy rainfall totaling 2 to 3 inches across portions of the interior counties late this afternoon, especially near to northwest of the I- 4 corridor. Temporary flooding of roads, and other poorly drained and low lying areas may result. .RIP CURRENT IMPACT... There will be a Moderate risk for life-threatening rip currents at area beaches today. While rips will be present all day, the threat will be highest after 4 PM due to tidal effects. To reduce your chance of being caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone, while following social distancing guidelines. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts in excess of 35 knots will be possible this afternoon in and close to lightning storms, mainly over the inland lakes. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Above normal chances for showers and lightning storms expected each afternoon, especially across the interior, from early to the middle of this week. The greatest threats will be frequent cloud to ground lightning strikes, gusty winds, and torrential downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Sedlock/Weitlich
In the hours before
Special weather statement, Aug 9, 4:04 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
404 PM EDT Sun Aug 9 2020
FLZ041-092045-
Inland Volusia FL-
404 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 445
PM EDT...
At 404 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeLand, moving south at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2915 8113 2889 8110 2891 8136 2892 8136
2892 8135 2895 8136 2915 8133
TIME...MOT...LOC 2004Z 001DEG 6KT 2902 8125
SmithThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:00 PM EDT | Special Weather Statement | MLB | Orange | 30 min |
| Aug 9, 4:04 PM EDT | Special Weather Statement | MLB | Volusia | 41 min |
| Aug 9, 4:37 PM EDT | Special Weather Statement | MLB | Lake | 38 min |
| Aug 9, 4:43 PM EDT | Areal Flood Advisory | MLB | Volusia | 92 min |
| Aug 9, 4:47 PM EDT | Special Weather Statement | MLB | Seminole | 58 min |
| Aug 9, 4:57 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 48 min |
| Aug 9, 5:20 PM EDT | Special Weather Statement | MLB | Lake | 40 min |
| Aug 9, 5:31 PM EDT | Areal Flood Advisory | MLB | Lake, Orange, Seminole | 3 hr |
| Aug 9, 5:36 PM EDT | Special Weather Statement | MLB | Orange | 54 min |
| Aug 9, 6:03 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 57 min |
| Aug 9, 6:28 PM EDT | Special Weather Statement | MLB | Orange | 62 min |
| Aug 9, 6:33 PM EDT | Areal Flood Advisory | MLB | Orange | 117 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.